Alert archive / Maryland / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 436, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Aug 22, 2021, 1:14 PM EDT for Saint Mary's County, Maryland. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2021, 1:14 PM EDT (17:14 UTC)
- Expired
- Aug 22, 2021, 2:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Saint Mary's County, MD
The radar
The Dover AFB radar (KDOX), 109 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 5.2 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1445 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 876 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
438
WUUS51 KLWX 221714
SVRLWX
MDC037-221800-
/O.NEW.KLWX.SV.W.0436.210822T1714Z-210822T1800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
114 PM EDT Sun Aug 22 2021
The National Weather Service in Sterling Virginia has issued a
* Severe Thunderstorm Warning for...
Southeastern St. Marys County in southern Maryland...
* Until 200 PM EDT.
* At 114 PM EDT, a severe thunderstorm was located over Saint Marys
City, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches
to fall. This could injure those outdoors, as well as
damage homes and vehicles. Roadways may become blocked by
downed trees. Localized power outages are possible.
Unsecured light objects may become projectiles.
* Locations impacted include...
Lexington Park, Saint Marys City, Saint Inigoes Creek, Saint Marys
River, Dameron, Valley Lee, Drayden, Saint Inigoes, Park Hall and
Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3808 7638 3821 7653 3829 7638 3828 7637
3826 7638 3814 7630
TIME...MOT...LOC 1714Z 053DEG 1KT 3821 7641
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RCM1 follow-up statement
105
WWUS51 KLWX 221735
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
135 PM EDT Sun Aug 22 2021
MDC037-221800-
/O.CON.KLWX.SV.W.0436.000000T0000Z-210822T1800Z/
St. Marys MD-
135 PM EDT Sun Aug 22 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR SOUTHEASTERN ST. MARYS COUNTY...
At 135 PM EDT, a severe thunderstorm was located over Saint Marys
City, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
Lexington Park, Saint Marys City, Saint Inigoes Creek, Saint Marys
River, Dameron, Valley Lee, Drayden, Saint Inigoes, Park Hall and
Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3808 7638 3821 7653 3829 7638 3828 7637
3826 7638 3814 7630
TIME...MOT...LOC 1735Z 053DEG 1KT 3821 7642
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RCMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 10:34 AM EDT, 2 hours 40 minutes earlier.
Area forecast discussion, Aug 22, 10:34 AM EDT, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 1034 AM EDT Sun Aug 22 2021 .SYNOPSIS... An upper-level low will remain overhead into the evening while Henri tracks northward toward Long Island/New England. High pressure will build in for the first half of the week before a cold front approaches from the north during the second half of the week. This boundary may stall over the region by next weekend. && .NEAR TERM /THROUGH TONIGHT/... Mid morning update: No major changes to the forecast this morning. Henri has tracked northward toward the southern New England coastline, and its center is located near Block Island, RI as of 1030 AM. Current radar imagery shows showers across northeastern MD, with a few isolated showers starting to pop up closer to the DC metro in MD. A chance for a brief shower or storm exists anywhere in the forecast area this afternoon, with northeast MD having the greatest chance for longer lasting and more numerous showers. Previous discussion follows... As of 07Z this morning, Hurricane Henri is continuing its northward track while residing a couple hundred miles off the central New Jersey coast. Meanwhile, a stagnant upper low remains in the area while centered over northern Virginia. Its position shift should shift slightly to the east over the next 12 hours while Henri approaches eastern Long Island. The net combination of these features will maintain a modified tropical air mass over the Mid-Atlantic. 06Z special soundings from KIAD and KWAL have yielded 1.75 inch precipitable water values which are a bit down from 48 hours ago. While the region should largely be removed from any direct impacts from Hurricane Henri, some banding features may sweep through portions of northeastern Maryland. 00Z HREF 6-hour QPF probabilities of 1 inch or greater are non- zero, but low, from Baltimore up to Cecil County. A Slight risk for flash flooding is highlighted over areas of Cecil County with a Marginal risk extending back to Maryland state route 15. With slow cell motions anticipated in this regime, expect isolated instances of flooding through tonight. Elsewhere, widely scattered showers will fire underneath the upper low with accompanying heavy downpours. These diurnally forced showers should wane by the mid/late evening with the loss of heating. Today's high temperatures will rise a few degrees relative to the previous day. The current forecast places widespread mid to upper 80s, with perhaps a few 90 degree readings near the I-64 corridor. Conditions remain humid with an accompanying mixed bag of clouds and sun underneath the closed low. Overnight conditions continue to be mild with minima in the low 70s along and east of I-95 with 60s elsewhere. A mostly dry night is expected aside from residual showers potentially sticking around across northeastern Maryland. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... To start out the work week, the stagnant upper low will gradually merge or interact with the circulation aloft from Henri. Trailing northwesterly cyclonic flow fills in over the Mid-Atlantic region on Monday. While the best moisture will have shifted offshore with the low-level convergence axis, models still support 1.75 to 2.00 inch precipitable water values. This in part appears to be in response to northerly flow advecting tropical moisture down from Henri's circulation. Weak perturbations in the northwesterly flow should combine with the warm, humid air mass to support some showers and thunderstorms during the afternoon/evening hours. Further warming is advertised by the guidance which carries more locations to the 90 degree mark. The usual spots to escape the heat will be across the Alleghenies, Blue Ridge, and Catoctins with highs in the 70s to low 80s. Weak high pressure builds in from the west overnight as a surface trough moves offshore. Low temperatures stay mild, generally running 6 to 10 degrees above average. As the longwave trough to start off the week moves offshore, mid/upper heights begin to rise as ridging fills out much of the eastern half of the nation. 850-mb temperatures begin rising into the 20-22C range which dry adiabatically mixed down carries surface temperatures into the mid 90s. Some spots could easily achieve this although most spots remain in the low 90s. Currently painting a dry forecast for the area underneath the ridge, but cannot rule out a few showers from terrain forcing or bay/river breezes. After a day with heat indices into the mid to upper 90s, little relief will come overnight as lows stay in the mid 70s across the DC and Baltimore city centers. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... Generally quiet long term pattern persists for the middle and latter portions of the upcoming week. Upper level ridging will continue Wednesday as Bermuda high pressure strengthens offshore. Hot and humid conditions are likely to continue Wednesday through Friday with temperatures in the low 90s for most and dew points in the low 70s. While conditions are expected to remain mostly dry during this time, the nature of the unstable atmosphere will result in daily chances for spotty showers and thunderstorms during the afternoon and early evening hours. However, not anticipating any big storm systems at this time. A back door cold front may try to approach the region sometime over the weekend, which would result in more widespread chances for showers and thunderstorms, as well as decrease temperatures. However, confidence on this remains low at this time. && .AVIATION /15Z SUNDAY THROUGH THURSDAY/... Similar conditions anticipated today compared to yesterday with mostly VFR conditions expected. Winds will become more northerly today as Henri tracks into the northeast. Some spotty showers and thunderstorms are possible this afternoon, mainly over BWI, MTN, and DCA where storms can briefly reduce CIG/VSBYs. Mostly VFR conditions are slated for much of the upcoming week as high pressure remains in control. Given the continued nature of the hot/humid airmass, daily chances for spotty showers and thunderstorms will continue during this time. && .MARINE... Sub-SCA conditions are anticipated for most through Tuesday. Early on, increasing north to northwesterly flow on the western extent of Henri may raise winds over the Chesapeake Bay close to SCA criteria. As the circulation lifts away this evening, winds turn over to southwesterly with gusts up to 15 knots. Further decreases in wind speeds are expected for early in the work week. Through Monday, some stronger showers may support Marine Weather Statements, especially across the upper Chesapeake Bay. Expect generally quiet weather over the waters throughout much of next week as high pressure offshore results in a southerly flow. However do continue the risk for daily afternoon/early evening shower and thunderstorms, which may prompt hazardous conditions briefly. && .TIDES/COASTAL FLOODING... Latest guidance has continued to keep tidal anomalies lower. Most sites with the exception of DC Waterfront and Annapolis will remain below action stage over the next few days. Otherwise, not anticipating any minor tidal flooding issues over the next few days. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...BRO NEAR TERM...BRO/KJP SHORT TERM...BRO LONG TERM...SOUZA AVIATION...SOUZA MARINE...SOUZA/BRO TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 22, 5:01 AM EDT, 8 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 501 AM EDT Sun Aug 22 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-230915- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 501 AM EDT Sun Aug 22 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Today and Tonight Isolated instances of flash flooding are possible today and tonight in association with Henri, particularly near and northeast of Baltimore. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary today. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-230915- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 501 AM EDT Sun Aug 22 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Today and Tonight Isolated instances of flash flooding are possible today and tonight in association with Henri, particularly near and northeast of Baltimore. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary today. MDZ001-501-502-VAZ503-504-WVZ501>506-230915- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 501 AM EDT Sun Aug 22 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation not expected at this time.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 5:45 AM EDT | Coastal Flood Advisory | LWX | Anne Arundel | 2 hr |
| Aug 22, 1:51 PM EDT | Severe Thunderstorm Warning | LWX | Saint Mary's | 39 min |
| Aug 22, 2:14 PM EDT | Areal Flood Warning | LWX | Saint Mary's | 2 hr |
| Aug 22, 4:41 PM EDT | Severe Thunderstorm Warning | LWX | Charles, Prince George's | 49 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.